Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Apr 21, 2017, 12:21 AM EDT for Bergen County, Passaic County, New Jersey. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2017, 12:21 AM EDT (04:21 UTC)
- Expired
- Apr 21, 2017, 12:45 AM EDT
- In force
- 24 min
- Issued by
- NWS New York, NY
Counties Bergen County, NJ, Passaic County, NJ
The radar
The Brookhaven radar (KOKX), 117 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WWUS81 KOKX 210421
SPSOKX
Special Weather Statement
National Weather Service New York NY
1221 AM EDT FRI APR 21 2017
NJZ002-004-103-104-210445-
Western Bergen-Western Passaic-Eastern Bergen-Eastern Passaic-
1221 AM EDT FRI APR 21 2017
...THUNDERSTORM WILL AFFECT CENTRAL PASSAIC AND NORTHWESTERN BERGEN
COUNTIES...
At 1220 AM EDT, a thunderstorm was located over Boonton, or 8 miles
southwest of Pompton Lakes, moving northeast at 40 mph.
Pea size hail is possible with this storm.
This storm will be near...
Pompton Lakes and Bloomingdale around 1230 AM EDT.
Wayne around 1235 AM EDT.
Hawthorne around 1240 AM EDT.
Ridgewood and Ramsey around 1245 AM EDT.
LAT...LON 4111 7414 4105 7401 4098 7398 4091 7427
4093 7429 4095 7428 4097 7428 4098 7430
4100 7430 4100 7433 4101 7434 4100 7435
4101 7435 4101 7438
TIME...MOT...LOC 0420Z 246DEG 35KT 4095 7442
$$
GoodmanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Apr 20, 9:46 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 20, 9:46 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
946 PM EDT Thu Apr 20 2017
.SYNOPSIS...
A stationary front remains south of the region through Friday. A
low pressure wave slowly approaches the region overnight into
Friday, not moving across until Friday night. High pressure
builds from the north Saturday. Weak low pressure will pass to
the south Saturday night into Sunday night. Another wave of low
pressure will move off the Southeast coast on Monday, and track
slowly north through early Wednesday. High pressure builds back
across the area on Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Mid/upper level trough passes across the Great Lakes region
tonight. Surface low does the same, with occluded front
tracking across PA, and warm front approaching from the SW
overnight.
Clouds increase ahead of the next wave of low pressure. In
addition, stratus should encroach from the SE. Showers
approaching NW zones, and should pass and weaken. Thereafter,
upstream showers/thunderstorms will approach after midnight.
With SE winds increasing, plus shower coverage increasing,
grounds will become moisture laden, leading to the development
of low clouds and fog. Lows were a blend of MET and NAM12, upper
40s to lower 50s. Went a little on the cooler side with low
temperatures because of advection of the relatively cooler air
over the waters across the region.
Also, models are indicating some elevated instability moving in
with slightly negative Showalter indices. Most forcing and jet
dynamics are north of the region so not much of a forcing
mechanism to give extra strength to any showers or
thunderstorms. Will maintain slight chance mention of thunder.
Showers and possible thunderstorms become likely to categorical
late tonight into early Friday.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Rain showers continue along with the fog early Friday. Fog could
be dense early along the coast. Could still have some
thunderstorms with probabilities of those being slight chance.
Rain shower chances eventually decrease Friday afternoon from
west to east as instability lowers but the forecast trend
compared to previous forecast shows a lingering of the showers
into the day and likewise a lingering of the fog across coastal
sections. That low to the west is slow to move in. The SE flow
and inversion just above the surface will keep more moisture
trapped in the low levels. The temperatures during the day
reflect this theme; a blend of the MET (2/3) and NAM12 (1/3)
with some minor adjustments yields a range of lower 50s to lower
60s for highs.
Friday night is when the low along with its occlusion will be
moving southeast of Long Island. Mainly dry weather is expected.
The winds switch to a more north to northwest flow while
remaining light. Out east towards Southeast Connecticut and
Eastern Long Island, some fog could redevelop Friday night with
residual leftover ground moisture and more onshore flow over
there. The lows were a blend of MET/MAV/ECS with minor
adjustments conveying a range of mid 40s to lower 50s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Unsettled weather likely for much of the weekend and into next week
as a cold front stalls south of the region on Saturday and a low
pressure system moves near the area. Latest guidance trends continue
to push the greatest precipitation further south over the weekend.
The low may meander off the coast for a couple days with high
pressure building to the north. This would result in an unsettled
weather pattern with below normal temperatures into the middle of
the week. High pressure builds back across the area on Thursday. A
southwesterly flow on Thursday will allow temperatures to bounce
back to above normal levels for this time of year.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Weak low pressure will track from the Great Lakes into southern
Quebec through Fri with a warm front remaining SW of the area.
A wave of low pressure is forecast to develop on this boundary
and pass S of the area Fri aftn/eve.
VFR to start...with conds dropping to IFR/LIFR overnight.
Already seeing signs of stratus on eastern Long Island and is
more widespread over ern MA. A light E-SE flow will prevail
tonight with areas of fog also developing. Area of showers
moving through Central NYS may brush KSWF between 03-04z with
low chc tstm. Otherwise...it looks like shower activity will
hold off until late tonight/early Fri morning. Isold thunder is
possible...but coverage too low to include in tafs. Once again
onset of IFR could be several hours off and timing of showers
may need to be amended.
Guidance all points to low clouds lingering through the day Fri
with a light ely flow continuing. IFR likely at the coast...may
be able to improve to low end MVFR for a few hours during the
aftn...but confidence in forecast aft 15z is low. Could be
additional showers around late in the day as wave of low pres
passes to the S and frontal boundary moves through although
coverage looks meager attm.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: vsbys could be lower between 11z and 15z.
KLGA TAF Comments: vsbys could be lower between 11z and 15z.
KEWR TAF Comments: vsbys could be lower between 11z and 15z.
Conds may remain IFR all day.
KTEB TAF Comments: vsbys could be lower between 11z and 15z.
Conds may remain IFR all day.
KHPN TAF Comments: vsbys could be lower between 11z and 15z.
KISP TAF Comments: vsbys could be lower between 11z and 15z.
.OUTLOOK FOR 00z SATURDAY THROUGH TUESDAY...
.Friday night...IFR in the evening, with cold fropa and
improving conds late.
.Saturday...VFR.
.Sunday...CHC MVFR/rain.
.Monday...CHC MVFR/rain in the morning, VFR in the afternoon.
.Tuesday...VFR.
&&
.MARINE...
Overall, the pressure gradient remains weak through Friday
night. Current ocean seas are between 3 to 4 feet. With winds
staying near 10 kt or less and being primarily onshore much of
the time period, these seas are expected to remain nearly
constant. Overall, sub SCA conditions are expected through
Friday night. Also with the weakness in the pressure gradient,
onshore flow and higher dew points over cool water, areas of
fog develop overnight into Friday on the water, which
potentially could become dense. Eventually expecting fog to
dissipate Friday afternoon but fog could return for at least
some of the waters, mainly eastern, Friday night. Will monitor
for possible dense fog advisory overnight into early Friday
morning.
Tranquil conditions across the area waters are expected Saturday
through Monday. As high pressure remains to our north, the pressure
gradient will increase resulting in a strengthening easterly flow.
Small craft wind gusts will become likely on the ocean waters toward
Tuesday morning and continue into Tuesday evening. Wind gusts may
also approach small craft levels across the eastern Long Island
Sound and the eastern Long Island bays. With the prolonged east
flow, by late Tuesday afternoon ocean seas will likely build to
small craft levels and remain into early Wednesday morning. As high
pressure builds across the area waters later on Wednesday and into
Thursday seas and winds will drop below small craft levels.
&&
.HYDROLOGY...
Rain amounts through Friday will amount to under a half inch.
However, with any thunderstorms, locally heavier rainfall
amounts will be possible. Minor flooding will be possible in
these thunderstorms especially in poor drainage and low lying
areas.
Precipitation amounts for the extended period will have no
hydrologic impacts across the hydrologic service area.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Fig/JM
NEAR TERM...JM/PW
SHORT TERM...JM
LONG TERM...Fig
AVIATION...24
MARINE...Fig/JM/PW
HYDROLOGY...Fig/JMHazardous weather outlook, Apr 20, 4:50 AM EDT, 19 hours 31 minutes before
Hazardous Weather Outlook National Weather Service New York NY 450 AM EDT Thu Apr 20 2017 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-211000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 450 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Apr 21, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1221 AM EDT FRI APR 21 2017
NJZ002-004-103-104-210445-
Western Bergen-Western Passaic-Eastern Bergen-Eastern Passaic-
1221 AM EDT FRI APR 21 2017
...THUNDERSTORM WILL AFFECT CENTRAL PASSAIC AND NORTHWESTERN BERGEN
COUNTIES...
At 1220 AM EDT, a thunderstorm was located over Boonton, or 8 miles
southwest of Pompton Lakes, moving northeast at 40 mph.
Pea size hail is possible with this storm.
This storm will be near...
Pompton Lakes and Bloomingdale around 1230 AM EDT.
Wayne around 1235 AM EDT.
Hawthorne around 1240 AM EDT.
Ridgewood and Ramsey around 1245 AM EDT.
LAT...LON 4111 7414 4105 7401 4098 7398 4091 7427
4093 7429 4095 7428 4097 7428 4098 7430
4100 7430 4100 7433 4101 7434 4100 7435
4101 7435 4101 7438
TIME...MOT...LOC 0420Z 246DEG 35KT 4095 7442
GoodmanThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:02 AM EDT | Marine Dense Fog Advisory | OKX | 18 hr |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.